Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 16, 2001, 5:50 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 16, 2001, 5:50 PM MDT (23:50 UTC)
- Expired
- Aug 16, 2001, 6:50 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS55 KBOU 162353 SVRDEN COC001-005-170050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 550 PM MDT THU AUG 16 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAMS COUNTY IN NORTHEAST COLORADO EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 650 PM MDT * AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LEADER...OR ABOUT 26 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF BYERS...OR 34 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 18 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEER TRAIL...JOLLY RANCH...LEADER AND SHAMROCK. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. BAKER LAT...LON 4000 10409 3958 10425 3958 10372 4000 10372
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 3:05 PM MDT, 2 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT THU AUG 16 2001 A WEAK RIDGE CURRENTLY EXISTS OVER THE GREAT BASIN AND NORTHWARD INTO THE CANADIAN ROCKIES. TROUGHINESS OVR CENTRAL AND WESTERN CANADA EXTENDS SOUTH INTO GREAT LAKES REGION AND PROVIDES THE CURRENT NORTHWESTERLY FLOW OVR STATE TODAY. SCATTERED COVERAGE OF STORMS LOOK GOOD FOR TONIGHT WITH THE PASSAGE OF SHORTWAVE TROUGH SEEN IN HEIGHT FIELS...300MB POT VORT AND WATER VAPOR IMAGES. CURRENT PROGRESS OF STORMS THIS AFTERNOON ARE AT 19KTS TO THE EAST SO WILL AGAIN EXPECT THREAT OF FLOODING RAIN LOW ENOUGH NOT TO MENTION IN ZNS. WILL EXPECT A GENERAL DRYING AND WARMING TREND INTO THE WEEKEND WITH AVN SHOWING A 5940 METER HIGH OVR 4 CORNERS BY SUN AFTERNOON. AHEAD OF THIS...WATER VAPOR IMAGE ALSO SHOWS NEXT SHORTWAVE TROUGH JUST CROSSING MONTANA/CANADA BORDER WITH ONLY MODERATE NORTH SFC WINDS OVER ALBERTA AND SASKATCH. MESO-ETA TAKES THIS FEATURE AND BRINGS A WEAK SURGE INTO NORTHEAST COLO MIDDAY FRIDAY. WILL NOT EXPECT MUCH FROM THIS SURGE WITH DOWNWARD FORCING SEEN IN THE DIV-Q FIELDS. AREA WILL MOST LIKELY EXPERIENCE A DOWNSLOPE COMPONENT WITH THE SURGE AS THE RIDGE AXIS STILL HOLDS TO THE WEST. WILL DROP POPS ACROSS CWA FOR FRIDAY AND FRIDAY NIGHT RELATIVE TO TODAY DUE TO EXPECT DRYING AND INCREASED STABILITY. ALL MDLS SHOW ADDITIONAL DRYING IN THE LOW LVLS FOR SATURDAY WITH RIDGE AXIS UPON THE STATE. TEMP GUIDANCE HAS COOLED A BIT BUT WILL ADHERE CLOSER TO PREVIOUS FCST NUMBERS AND ONLY NUDGE DOWN A DEGREE OR TWO ON THE HIGHS. EXTENDED PD SUNDAY THRU THURSDAY...THE BEST NORTHWESTERLY FLOW ALOFT OCCURS OVR STATE IN THE EARLIER 48 HRS AS RIDGE OVR GREAT BASIN WEAKENS WITH THE ADVANCE OF A DEEP LOW CURRENLY OFF WASH/CANADA COAST. FLOW OVR THE STATE WILL STRENGTHEN LATE SUNDAY INTO TUESDAY AS SOUTHWEST TO NORTHEAST ORIENTED RIDGE AXIS SLOWLY FLATTENS AND ZONAL FLOW DEVELOPS. THIS WILL SHUT THE FLOW OF TROPICAL MOISTURE OFF TO THE DESERT REGION ALONG WITH COLO. NEXT BATCH OF MEXICAN SUBTROPICAL MOISTURE ENTERS THE STATE LATE MONDAY INTO TUESDAY AS AVN HINTS AT PLACING THE NEXT CENTER OF HIGH PRESSURE CIRCULATION OVER NRN TEXAS AND OKLAHOMA. THIS IDEA HOLDS INTO WEDNESDAY WITH THE MRF SHOWING EVEN RICHER MONSOON MOISTURE. FREDIN .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.